Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Have red rashes on face after using kojic acid based cream. How long will it take for rashes to fade?

User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2003
Answered : 695 Questions
Question
Hi Doctor,

I have been using kojic acid based cream from 1 month. Now, I have a few red rashes on my face. My question to you is that will these rashes fade away in sometime. If yes, then how much time?

Also, I read somewhere that kojic acid cause contact dermatitis? Is my condition similar to contact dermatitis?

My third and last question is, that again I read somewhere that some rashes due to contact dermatitis never go away like in case the allergen is chromium (please refer WWW.WWWW.WW . Would my rashes go away and will not return ever?

Thanks from a worried main.
Posted Mon, 12 Aug 2013 in Skin Hair and Nails
 
 
Answered by Dr. R.G. Joshi 31 minutes later
Hello,

Thanks for writing to health care magic.

Kojic acid is a depigmenting cream like hydroquinone,glycolic acid etc.

Kojic acid and vitamin c are commonly used now days for hyperpigmented skin conditions like melasma,photo XXXXXXX post acne hyperpigmentation.

For applying any depigmenting cream there are certain instructions need to be followed

1.They should be applied at night time.

2.Initially they should be kept only for 20 to 30 minutes and washed with water.

3.Sun protection is must at day time.

It seems you have got sensitivity to kojic acid.

It can be either due to prolonged application at night time or interaction between sun and kojic acid if you applied it at day time.

Such rash is usually transient and fades away within a week or so.In some case it may be somewhat prolonged.

You can stop applying kojic acid for few days.

Avoid sun as far as possible.

Avoid soap and other cosmetics for few days.

You can apply a mild steroid like hydrocortisone over affected area for few days.

Once rash is cured you can start reapplying kojic acid with instructions mentioned above.

Allergic rashes can be due to many causes such as sun allergy,air borne allergy,metal allergy etc.

They tend to be repeated only if you have recurrent exposure with culprit allergen.

In your case it is sensitivity to kojic acid rather than allergy.It can happen to most of patients in initial stage.You need not to worry much.

Such sensitivity is also common with hydroquinone,retinoids etc.These are also used routinely for depigmentation.

Hope this will solve your query.In case you have any concerns I will be happy to help you.

Take care.
Above answer was peer-reviewed by
 
Follow-up: Have red rashes on face after using kojic acid based cream. How long will it take for rashes to fade? 1 hour later
Thank you Doctor.

Actually, I have already stopped applying kojic acid cream (Kojimed) now. And, I do not intend to use it any further.

I am just worried that these rashes that I have got from initial application of the the cream should not be permanent. As you mentioned that they will fade away with time, but any chance that they will re-appear (say after 4-5 months) even if I stop using kojimed?

Thanks
 
 
Answered by Dr. R.G. Joshi 31 minutes later
Hello,

Thanks for follow up.

If the rash is due to kojic acid and if you have stopped it,then there will be no chance that it will recur.

However ,if allergy is due to other components like sun allergy,air borne allergy etc,then it can recur.

It will be important to find out the cause.

My advise will be to apply a mild steroid for few days with sun protection for 2 to 3 weeks.

If rash does not appear then there will be no problem.

If rash tends to appear then it will be better to consult a doctor.

Hope this will help you.If you still have any concerns i will be happy to help you.

Take care.
Above answer was peer-reviewed by
 
Follow-up: Have red rashes on face after using kojic acid based cream. How long will it take for rashes to fade? 1 hour later
Thanks a lot Doctor. Your answers were quite relieving.

Just one last question before I close this loop. I have been using Kojimed cream all this while. Is this cream a well trusted brand?

From your medical experience, are you aware of any side effects of this cream (reported by any patients etc) especially after discontinuation?

Thanks.

P.S: Kojimed contains Kojic acid (2%), arbutin (1.5%), octinoxate (7.5%), Vit E (1%) and mulberry extracts (1%)
 
 
Answered by Dr. R.G. Joshi 21 hours later
Hello,

Sorry for late reply.

Kojic acid is a good depigmenting cream.

In fact it is widely prescribed by many dermatologists .I also prescribe this moleclue to many pateints.

To my experience it was only sensitivity to the drug for few days.It disappears within few days.

There is no problem after discontinuing the drug or using it for a long peroid.

Hope this will solve your query.Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor